Missouri, 2008

Flood in Missouri, July 8, 2008

July 8, 2008 · NWS LSX · 1 event in 1 county or zone

95 ft. The river went below flood stage on July 8.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

The Mississippi River crested at Canton, MO on July 1 at 20.95 ft. The river went below flood stage on July 8. For additional information about the flooding consult the June report.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 8, 10:54 PM CST, 6 minutes earlier.

Area forecast discussion, Jul 8, 10:54 PM CST, 6 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1154 PM CDT TUE JUL 8 2008

.DISCUSSION...
/243 PM CDT TUE JUL 8 2008/
COLD FRONT EXTENDED FROM NORTHEAST IA ACROSS THE NORTHWEST CORNER OF
MO INTO SOUTHWEST KS THIS AFTERNOON. EXPECT FRONT TO SAG
SOUTHEASTWARD TONIGHT AND ON WEDNESDAY AND STALL OUT TO OUR
SOUTHEAST. CONVECTION WAS INCREASING/ADVECTING INTO THE FORECAST
AREA. LAPS DATA INDICATED THE HIGHEST CAPES WERE LOCATED OVER
CENTRAL MO WITH LI-S OF -5.

SIGNIFICANT MOISTURE IS FORECAST IN THE VICINITY OF THE FRONT WITH
KS IN THE MID 30S TO AROUND 40 LATE THIS AFTERNOON AND TONIGHT.
HEAVY RAIN EXPECTED TONIGHT VICINITY OF THE FRONT AS IT MOVES SLOWLY
SOUTHEASTWARD. FLASH FLOOD WATCH ISSUED FOR A PORTION OF CENTRAL AND
EAST CENTRAL MO FOR TONIGHT.

MODELS ARE SIMILAR IN FORECASTING THAT DRIER AIR WILL ADVECT INTO
THE AREA ON WEDNESDAY. EXPECT THE CONVECTION WILL BE ACROSS THE
SOUTHERN PORTION OF THE AREA ON WEDNESDAY.

THE HEAT WAVE THAT WAS PREVIOUSLY EXPECTED FOR LATE IN THE WEEK AND
OVER THE WEEKEND HAS BEEN CUT SHORT. THE ECMWF AND GFS FORECAST
ANOTHER COLD FRONT WILL MOVE INTO THE AREA SATURDAY NIGHT. LARGE
HIGH WILL PUSH INTO THE MIDWEST BEHIND THE FRONT.

TPS

&&

.AVIATION...
/1142 PM CDT TUE JUL 8 2008/
FOR THE 06Z TAFS...
PRIMARY CONCERN FOR AVIATORS FOR THE REST OF THE NIGHT CONTINUES
TO BE AREA OF RAIN AND SCATTERED THUNDERSTORMS MOVING ACROSS THE
SOUTHERN 2/3 OF THE BI-STATE REGION. THUNDERSTORMS WILL LIKELY STAY
SOUTH OF THE MISSOURI RIVER...BUT MODERATE RAIN WITH MVFR CIGS AND
VSBYS ARE HEADED EAST OUT OF CENTRAL MISSOURI TOWARD THE
MISSISSIPPI RIVER. I EXPECT THESE LOWER CONDITIONS TO OVERSPREAD
EASTERN MISSOURI AND SOUTHWEST ILLINOIS...AND CONTINUE FOR ABOUT 2
HOURS...IF NOT 3. SHOULD SEE CIGS RAISE TO VFR AFTER THE RAIN
PASSES...BUT MAY ALSO SEE MVFR STRATUS REDEVELOP BEFORE SUNRISE.
MEANWHILE...THE COLD FRONT WILL BE SAGGING SLOWLY SOUTHWARD AND
WILL BRING DRIER LOWER LEVEL AIR TO THE REGION...WHICH SHOULD
SCOUR OUT ANY LOW CIGS THAT DO DEVELOP FAIRLY QUICKLY BETWEEN 11Z
AND 14Z. VFR CONDITIONS SHOULD PREVAIL ACROSS THE AREA AFTER THE
FRONT MOVES THROUGH.

CARNEY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH UNTIL 7 AM CDT WEDNESDAY FOR BOONE-CALLAWAY-
     COLE-CRAWFORD-FRANKLIN-GASCONADE-JEFFERSON-LINCOLN-MONITEAU-
     MONTGOMERY-OSAGE-ST. CHARLES-ST. FRANCOIS-ST. LOUIS-ST.
     LOUIS CITY-STE. GENEVIEVE-WARREN-WASHINGTON.

IL...FLASH FLOOD WATCH UNTIL 7 AM CDT WEDNESDAY FOR BOND IL-CALHOUN
     IL-CLINTON IL-FAYETTE IL-GREENE IL-JERSEY IL-MACOUPIN IL-
     MADISON IL-MARION IL-MONROE IL-MONTGOMERY IL-RANDOLPH IL-
     ST. CLAIR IL-WASHINGTON IL.

&&

WFO LSX
Hazardous weather outlook, Jul 8, 9:35 PM CST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1035 PM CDT TUE JUL 8 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-091200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
1035 PM CDT TUE JUL 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY AS A COLD FRONT MOVES SLOWLY SOUTH
ACROSS THE MIDWEST. SOME OF THESE STORMS WILL PRODUCE LOCALLY
HEAVY RAINFALL WHICH MAY LEAD TO FLASH FLOODING. AS A RESULT...A
FLASH FLOOD WATCH IS IN EFFECT FOR AREAS GENERALLY ALONG AND SOUTH
OF INTERSTATE 70.

MODERATE RIVER FLOODING WILL CONTINUE ALONG PARTS OF THE
MISSISSIPPI RIVER. SEE THE APPROPRIATE FLOOD STATEMENT FOR
SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE LIKELY WEDNESDAY ALONG AND SOUTH OF INTERSTATE
70 AS THE COLD FRONT SLOWLY PUSHES SOUTH OF THE AREA.

THE CHANCE FOR THUNDERSTORMS WILL RETURN ON SATURDAY AND SATURDAY
NIGHT AS ANOTHER COLD FRONT IS FORECAST TO MOVE INTO THE REGION.

THE COMBINATION OF HEAT AND HUMIDITY WILL RESULT IN HEAT INDICES
AROUND 100 DEGREES ON SATURDAY AFTERNOON.

THERE IS YET ANOTHER CHANCE FOR THUNDERSTORMS ON MONDAY.

MODERATE RIVER FLOODING WILL CONTINUE ALONG PARTS OF THE
MISSISSIPPI RIVER. SEE THE APPROPRIATE FLOOD STATEMENT FOR
SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

TES

In the hours before

Local storm report, Jul 8, 5:04 PM CST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
604 PM CDT TUE JUL 08 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0602 PM     FLASH FLOOD      HANNIBAL                39.71N  91.38W
07/08/2008                   MARION             MO   DEPT OF HIGHWAYS

            LOCALIZED FLOODING OVER MANY AREAS OF RALLS AND MARION
            COUNTIES REPORTED BY MISSOURI DEPARTMENT OF
            TRANSPORTATION. WATER AS DEEP AS 6 TO 8 INCHES OF
            RUNNING WATER IN PLACES.

&&

EVENT NUMBER 00645

TES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Lewis

When
July 8, 11:00 PM CST
Where
Lewis County, 3.78 mi N of Fenway to 4.37 mi NNW of Fenway
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
40.255, -91.513

The Mississippi River crested at Canton, MO on July 1 at 20.95 ft. The river went below flood stage on July 8. For additional information about the flooding consult the June report.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129272.